Advertisement
Arthritis Today

The Dangers of Mixing Medication

One body, multiple drugs: It can be a recipe for disaster.

Advertisement
Advertisement
#

If you have multiple health problems you are likely taking multiple medications. And if you’re taking multiple drugs, some of them probably have the potential to interact, says Donald Miller, PharmD, professor and chairman of pharmacy practice in the College of Pharmacy Practice at North Dakota State University.

Although people of any age can have multiple health problems that require several medications   – and thus have an increased risk of interactions among those medications – the risk increases with age. A study of adults in the United States showed that more than 90 percent of people 65 or older use at least one medication per week, more than 40 percent use five or more medications, and 10 percent use 12 or more.

"It's not unusual to see people with arthritis taking a dozen drugs. And if they're taking that many, I can usually find three or four that have the potential to interact," says Miller.

The Actions of Interactions

Taking two or more medications can lead to a drug–drug interaction that can either amplify, or conversely, block the effect of one of the drugs you're taking. The interaction could cause too much of one drug to remain in your system, essentially producing an overdose or, if one drug can’t be absorbed or metabolized properly, the interaction renders the drug ineffective.

Another danger is, if the side effects are similar, they can add up. For example, if you take allopurinol (Lopurin or Zyloprim) for gout and add the drug azathioprine (Imuran) to treat rheumatoid arthritis (RA), the azathioprine can further suppress your immune system, possibly putting you at risk of a serious infection. And, both aspirin and the blood-thinning drug warfarin (Coumadin) decrease your blood's ability to clot, so if you're taking warfarin for cardiovascular disease and aspirin to ease arthritis pain, you could be unwittingly setting yourself up for a life-threatening bleeding episode.

Bad interactions from mixing prescriptions can occur not only when you are taking more than one drug but also when you're taking medications as well as consuming alcohol or using supplements. Miller says St. John’s wort is one of the most common offenders. Even foods can block the action of the medicines you take. [link] If you want to get the greatest benefits of your medication with the least possible risks, all interactions bear watching.

Reducing the Risks

Although you may not be able to completely eliminate the risk of drug interactions (without eliminating the drugs themselves), there are ways you and your doctor can minimize the threat. 

Eliminate the unnecessary. Are you still filling a prescription your doctor wrote five years ago? There's a chance you may no longer need the medication or that there are newer or safer alternatives to it, says Richard Ackerman, MD, professor of family medicine at Mercer University School of Medicine, in Macon, Georgia. At least once a year, go over all your medications (and their doses) with your primary care doctor or pharmacist and eliminate unneeded ones.

Adjust the timing. Some medications interfere with others by keeping the second one from being absorbed in the intestine. For example, antacids can interfere with the body's absorption of tetracycline and some other antibiotics. In those cases, just adjusting the timing a bit will alleviate the problem.

Change the dose – or the drug. Sometimes two drugs interact to increase or decrease the effectiveness of the other. Nonsteroidal anti-inflammatory drugs, for example, can blunt the effects of drugs that treat high blood pressure, sometimes making it necessary to increase the dose of the blood pressure medication. If a drug increases the effect of another, lowering the dose of one may help. In other cases, your doctor can switch you to a different drug that provides the benefits without the interaction risk.

Monitor closely. In some cases you need all the drugs you are taking, even if they have the potential to interact. When that happens, your doctor will need to monitor you closely, usually through frequent blood tests. Unless a problem is detected, the risk of taking you off a medication – or perhaps even changing the dose – may be worse than the risk of interactions.

Stick with one pharmacy. Choose one pharmacy to get your prescriptions filled and stay with it. Most pharmacies have computer programs that alert the pharmacist if another prescription(s) you had filled at that pharmacy has the potential to react with your newest prescription.

Have one doctor coordinate your care. Sometimes people end up taking unnecessary medications or potentially dangerous combinations of medicines because multiple doctors are prescribing drugs without being aware of what other doctors are prescribing. If you have one doctor – usually an internist or family physician – who coordinates your care and is aware of all the medications you take, he or she can alert you to possible interactions.

Speak up. Every time a doctor writes a new prescription, remind her of the supplements and medications – prescription and nonprescription – you already take.

Be mindful of potential interactions. If you are aware that two drugs you are taking have the potential to interact, ask your doctor what symptoms you should watch for. Knowing what to look for can help ensure you get medical attention (including a change in dose or medication) if you need it.

Add another medication. Although this is usually the choice of last resort, doctors must sometimes prescribe a third medication to help alleviate the problems that an interaction between two other drugs is causing. For example, if you need both NSAIDs and corticosteroids, yet taking them together causes stomach upset or increases your risk of developing a stomach ulcer, your doctor may prescribe a third drug to ease your stomach upset and reduce your ulcer risk.

Advertisement
Advertisement